Victor W. Henderson

Publication Details

  • NEUROLEPTIC MALIGNANT SYNDROME - A PATHOGENETIC ROLE FOR DOPAMINE RECEPTOR BLOCKADE NEUROLOGY Henderson, V. W., Wooten, G. F. 1981; 31 (2): 132-137

    Abstract:

    The neuroleptic malignant syndrome (NMS) of extrapyramidal signs and hyperthermia is an uncommon complication of therapy with the major tranquilizers. Other manifestations are pallor, diaphoresis, blood pressure fluctuation, tachycardia, and tachypneic hypoventilation, which may necessitate respirator support. Death often occurs, but full recovery can result with prompt recognition and proper management. In a patient with Parkinson disease and a chronic psychiatric disorder treated with haloperidol, typical features of NMS appeared upon cessation of dopaminergic antiparkinsonian drugs. Manifestations of NMS are attributed to dopamine receptor blockade in the striatum, increasing thermogenesis, and in the hypothalamus, impairing heat dissipation.

    View details for Web of Science ID A1981LD49300003

    View details for PubMedID 6110195

Stanford Medicine Resources:

Footer Links: